MAUDE Adverse Event Report: ZIMMER BIOMET, INC. INTERCHANGEABLE HUMERAL ASSEMBLY FOR CEMENTED USE ONLY SMALL; PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES

ZIMMER BIOMET, INC. INTERCHANGEABLE HUMERAL ASSEMBLY FOR CEMENTED USE ONLY SMALL; PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES
Model Number 32-8105-25-04
Medical Device Problem Codes Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993); Noise, Audible (3273); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Failure of Implant (1924); Pain (1994); Scar Tissue (2060); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 07/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Multiple mdr reports were filed for this event, please see associated reports: 0001825034-2022-01884.Concomitant medical products: item#: 32810504302, pt hybrid glen post regenerex; lot#: 964350, item#: 32810502501, c/m pin/bushing rev kit, small/regular humerus; lot#: 64584581, item#: 00888700200, bactisure wound lavage ww, lot#: q2105392.Customer has indicated that the product will not be returned to zimmer biomet for investigation as product was discarded.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that the patient had an initial right total elbow eleven (11) years and three (3) months and had started to experience pain, swelling, and a squeaking noise.Subsequently, the patient underwent a right elbow revision surgery due to implant failure due to implant wear and metallosis.During the procedure, the surgeon noted chronic changes, scar tissue and heterotopic bone.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.H6: component codes: mechanical (g04) - stem no product was returned, or pictures provided; visual and dimensional evaluations could not be performed.Review of the device history record(s) identified no deviations or anomalies during manufacturing related to the reported event.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: right elbow arthroplasty implants are present without fracture or dislocation.There is mild angulation of the humeral and ulnar alignment on the ap view without frank malalignment.There is no evidence of implant loosening or other abnormality.The implant fit is maintained.Bone quality is osteopenic.There is regional soft tissue swelling and a small amount of anterior joint line heterotopic ossification.Timeline reviews were provided and reviewed identifying the following: (b)(6), 2022 office visit -- symptoms persisted despite ot for strengthening-current pain level 7/10.The patient complained of constant radiating pain (to forearm) with activities and at night.The patient was taking opioid pain medication.Swelling was present, and the patient noted squeaking of the joint with rom.3 x-rays were completed: retained suture anchor in the lateral column of the distal humerus; chronic changes were noted but no apparent loosening of the ulnar or humeral components; appearance of asymmetric wear of the polyethylene; and potential metal-on-metal contact.Revision surgery to revise the bushing and polyethylene recommended, ulnar and humeral components were felt to be stable.(b)(6), 2022 revision surgery -- general anesthesia with regional block, ebl 25ml.Significant scar tissue was encountered and carefully resected.Heterotopic bone was removed about the elbow joint.The humeral and ulnar components were not loose, they demonstrated secure fixation.Significant damage to the polyethylene, at least one area was completely eroded.Metallosis was noted about the joint and was carefully debrided.New components were placed without issue.Zimmer biomet bactisure wound lavage was utilized.The elbow had full rom at completion of the procedure.No intra-op complications were noted.The patient was transferred to pacu in stable condition and discharged home the same day.Plan: routine follow-up in about 2 weeks post-op.A definitive root cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
INTERCHANGEABLE HUMERAL ASSEMBLY FOR CEMENTED USE ONLY SMALL
Common Device Name
PROSTHESIS, ELBOW, CONSTRAINED, CEMENTED/EXTREMITIES
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key15275801
Report Number0001822565-2022-02435
Device Sequence Number15192559
Product Code JDC
UDI-Device Identifier00889024508590
UDI-Public(01)00889024508590(17)160331(10)61635055
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K001989
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2016
Device Model Number32-8105-25-04
Device Catalogue Number32810502504
Device Lot Number61635055
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2022
Supplement Date Received by Manufacturer12/19/2022
Initial Report FDA Received Date08/23/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/09/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale
Patient Weight60 KG